Georgia, 2009Tornadoes in Georgia, February 19, 2009
February 19, 2009 · NWS TAE · 3 events in 2 counties and zones
Just after midnight on the 19th, a long track supercell thunderstorm spawned an EF-2 tornado south of Cairo in Grady County. The tornado raced to the east into Thomas County, causing EF-2 damage just south of Thomasville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Just after midnight on the 19th, a long track supercell thunderstorm spawned an EF-2 tornado south of Cairo in Grady County. The tornado raced to the east into Thomas County, causing EF-2 damage just south of Thomasville. A second tornado developed and produced EF-3 damage near Boston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 18, 9:10 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Feb 18, 9:10 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 PM EST WED FEB 18 2009
...SEVERE WEATHER OUTBREAK STILL POSSIBLE TONIGHT...
.DISCUSSION...STRONG SW SFC FLOW IS STILL EVIDENT ACROSS THE CWA
THIS EVENING OUT AHEAD OF THE DEVELOPING SHORTWAVE AND APPROACHING
COLD FRONT FROM THE NW. THIS INCREASINGLY MOIST FLOW IS ADVECTING IN
DEWPOINTS IN THE MID 60S...NORTHWARD INTO MUCH OF THE FL PANHANDLE
...SOUTHEAST ALABAMA...AND WESTERN SECTIONS OF SOUTHWEST GEORGIA...
WHICH SHOULD GRADUALLY SPREAD EASTWARD DURING THE NEXT SEVERAL
HOURS. FURTHER TO THE NORTH AND WEST...SCT SUPERCELLULAR TSTMS WITH
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES CONTINUE TO
DEVELOP...BUT MUCH OF THESE ARE STILL TRAVERSING EASTWARD JUST TO
THE N CWA THUS FAR...BUT IT MAY NOT BE TOO MUCH LONGER BEFORE SOME
THESE STRONGER CELLS BEGIN IMPACTING OUR REGION. HOWEVER...STILL
EXPECT THE GREATEST TORNADIC THREAT WILL BE ACROSS AREAS TO THE N OF
THE FL BORDER OVERNIGHT...AS AN INCREASED DAMAGING STRAIGHT LINE
WIND GUST THREAT (WITH SOME LARGE HAIL STILL POSSIBLE) DEVELOPS OVER
THE FLORIDA PANHANDLE AND BIG BEND AS A MORE LINEAR SQUALL LINE
FEATURE FORMS JUST IN ADVANCE OF THE COLD FRONT ITSELF. IN FACT...A
NEW SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED AT THE WESTERN
BORDER OF OUR CWA...AND WOULD NOT BE SURPRISED IF SUBSEQUENT WATCHES
FOR THE CWA ARE OF THE SEVERE VARIETY. NEVERTHELESS...ALL INTERESTS
ARE URGED TO MONITOR THE LATEST INFORMATION FROM THE NATIONAL
WEATHER SERVICE FOR ANY LATER WATCHES AND WARNINGS.
OVER THE COASTAL WATERS...WEVE SEEN A TEMPORARY SLIGHT DROP IN
WINDS AND SEAS TO LEVELS JUST BELOW SCA CRITERIA DURING THE PAST
COUPLE OF HOURS...BUT EXPECT THAT THIS WILL BE VERY BRIEF...WITH
WINDS QUICKLY RAMPING BACK UP AGAIN...SO WILL NOT MAKE ANY
SIGNIFICANT CHANGES TO THE UPDATED FCST TONIGHT.
&&
.AVIATION...MVFR CIGS WILL PREVAIL THROUGH MUCH OF THE NIGHT WITH
BRIEF PERIODS OF IFR IN THUNDERSTORMS. BEST CHANCE FOR STORMS WILL
BE BETWEEN 04-08Z AT DHN AND 07-11Z AT VLD. THE REMAINING TERMINALS
WILL BE IMPACTED MAINLY BETWEEN 06-10Z. AFTER THE FRONT SWEEPS
THROUGH...SKIES WILL CLEAR RAPIDLY...DURING THE PRE-DAWN HOURS AT
DHN AND PFN...AROUND SUNRISE AT ABY AND TLH AND A BIT AFTER AT VLD.
GUSTY NW WINDS WILL BE THE PRIMARY THREAT TO THE TERMINALS DURING
THE DAYLIGHT HOURS WITH FREQUENT GUSTS OVER 20 KT.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH FRIDAY AFTN ALL ZONES ALL ZONES.
GA...FIRE WEATHER WATCH FRIDAY AFTN ALL ZONES.
FL...FIRE WEATHER WATCH THURSDAY AFTERNOON ALL ZONES.
FIRE WEATHER WATCH FRIDAY AFTERNOON ALL ZONES.
HIGH SURF ADVISORY UNTIL 4 AM CST THURSDAY FOR THE FOLLOWING
ZONES: BAY...COASTAL WALTON.
GM...SMALL CRAFT ADVISORY UNTIL 11 AM EST FRIDAY ALL LEGS.
&&
GOULD/MROCZKAHazardous weather outlook, Feb 18, 8:11 PM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
811 PM EST WED FEB 18 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-191100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
811 PM EST WED FEB 18 2009 /711 PM CST WED FEB 18 2009/
...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA
PANHANDLE AND BIG BEND UNDER A SLIGHT RISK FOR SEVERE STORMS
DURING THE OVERNIGHT HOURS.
MOISTURE OFF THE GULF OF MEXICO RETURNED NORTHWARD TODAY ACROSS
THE REGION. THIS MOISTENING ATMOSPHERE IS ALSO BECOMING
INCREASINGLY UNSTABLE. WITH VERY FAVORABLE WIND PROFILES...THE
FORECAST AREA IS BEING PRIMED FOR SEVERE WEATHER. INITIALLY
DISCRETE SUPERCELL THUNDERSTORMS HAVE REMAINED GENERALLY NORTH OF
THE AREA. HOWEVER...CONVECTION IS EXPECTED TO DEVELOP INTO A MORE
LINEAR MODE...IN OTHER WORDS A SQUALL LINE OVERNIGHT AHEAD OF AN
APPROACHING COLD FRONT. THE PRIMARY THREAT WILL SHIFT TO DAMAGING
STRAIGHT LINE WINDS...BUT ANY STORMS THAT DEVELOP OUT AHEAD OF
THIS LINE COULD BE TORNADIC SUPERCELLS. THE SEVERE WEATHER THREAT
WILL END FROM NORTHWEST TO SOUTHEAST BEFORE SUNRISE.
STRONG ONSHORE FLOW AHEAD OF THE FRONT HAS PROMPTED THE ISSUANCE
OF A SMALL CRAFT ADVISORY. ALSO...THE STRONG ONSHORE FLOW WILL
LEAD TO BUILDING SURF ALONG THE PANHANDLE BEACHES...ESPECIALLY
WALTON AND BAY COUNTIES. BREAKERS OF UP TO 6 FEET WITH RESIDUAL
SWELLS OF 2 TO 4 FEET EARLY THURSDAY MORNING WILL PRODUCE
DANGEROUS RIP CURRENTS AND POSSIBLE MINOR BEACH EROSION...
ESPECIALLY AT HIGH TIDE. THERE IS A HIGH RISK FOR RIP CURRENTS
AND A HIGH SURF ADVISORY IN IN EFFECT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SKIES WILL CLEAR OUT ON THURSDAY IN THE WAKE OF THE FRONT. A LIGHT
FREEZE IS POSSIBLE LATE THURSDAY NIGHT...ESPECIALLY NORTH OF THE
FLORIDA BORDER ACROSS PORTIONS OF SOUTHEAST ALABAMA AND SOUTHERN
GEORGIA. HIGH PRESSURE THEN SETTLES OVERHEAD FRIDAY NIGHT
PROVIDING A GOOD RADIATIONAL COOLING SETUP...AND A MORE WIDESPREAD
LIGHT FREEZE AWAY FROM THE IMMEDIATE COAST. A VERY DRY AIRMASS
WILL FAVOR THE SPREAD OF WILDFIRES...SHOULD ANY OCCUR...THURSDAY
AND FRIDAY. ANOTHER FRONT WILL DELIVER A SHOT OF COLD AND DRY AIR
FOR THE END OF THE WEEKEND WITH A LIGHT FREEZE AGAIN POSSIBLE
SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS ALREADY BEEN ACTIVATED AND WILL REMAIN IN PLACE
THROUGH THE OVERNIGHT HOURS. SPOTTERS...PLEASE RELAY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
18-WOOL
In the hours before
Special weather statement, Feb 18, 11:23 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1123 PM EST WED FEB 18 2009
ALZ069-190515-
HOUSTON-
1023 PM CST WED FEB 18 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHERN
HOUSTON COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 1115 PM CST
AT 1018 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF COTTONWOOD...MOVING EAST AT 55
MPH.
WINDS AROUND 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Local storm report, Feb 19, 12:08 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1208 AM EST THU FEB 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 2 SE DARLINGTON 30.92N 86.03W
02/18/2009 M2.75 INCH WALTON FL TRAINED SPOTTER
BASEBALL SIZED HAIL REPORTED BETWEEN GLENDALE AND
DARLINGTON.
1045 PM TSTM WND DMG 2 SE DARLINGTON 30.92N 86.03W
02/18/2009 WALTON FL TRAINED SPOTTER
MANY LARGE TREES FELLED BY 75-80 MPH WIND GUSTS BEWTEEN
GLENDALE AND DARLINGTON.
&&
GOULDSpecial weather statement, Feb 19, 12:16 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1216 AM EST THU FEB 19 2009
GAZ146-157>159-190615-
BROOKS-COLQUITT-GRADY-THOMAS-
1216 AM EST THU FEB 19 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR
BROOKS...COLQUITT...GRADY AND THOMAS COUNTIES IN SOUTH GEORGIA...
* UNTIL 115 AM EST
AT 1215 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHIGHAM...OR 5 MILES WEST OF CAIRO...MOVING
EAST AT 60 MPH.
THIS STORM WILL BE NEAR...
THOMASVILLE BY 1235 AM EST.
5 MILES NORTH OF BOSTON BY 1245 AM EST.
PEOPLE IN GRADY...SOUTHERN COLQUITT...THOMAS AND WESTERN BROOKS
COUNTIES...INCLUDING THE CITIES OF WHIGHAM...CAIRO...THOMASVILLE AND
BOSTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Tornado, Grady
- When
- February 19, 12:50 AM EST to 12:55 AM EST
- Where
- Grady County, 4.16 mi ENE of Princes Still to 2.8 mi SSE of Pine Park
- Rating
- EF2
- Path length
- 5.94 mi
- Path width
- 250 yd
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 30.804, -84.182
A tornado touched down near Rawls and Lewis Roads just west of Georgia Highway 93. Damage along Rawls Road was limited to uprooted or snapped trees. One horse trailer was tipped over. The tornado continued eastward and moved a double wide modular home off its foundation on the west side of Holstein Lane. On the east side of Holstein Lane, a large cinder-block building was severely damaged, with the top level of the structure destroyed and lower west- and south-side facing walls collapsed. Three large grain silos south of the building were damaged or destroyed, and two large barns 50 yards to the east were destroyed. The tornado crossed Georgia Highway 93 just north of Lewis Road and plowed through a pine forest along the north side of Lower Cairo Road. Before crossing into Thomas County, over 95 percent of the trees near Plantation Drive adjacent to Lower Cairo Road were snapped. According to the Grady County Emergency Management Agency, a total of 15 homes were damaged, with about 300 residents without power.
Tornado, Thomas
- When
- February 19, 12:55 AM EST to 1:12 AM EST
- Where
- Thomas County, 5.75 mi WSW of Homestead Park to 1.15 mi SW of Newark
- Rating
- EF2
- Path length
- 10.44 mi
- Path width
- 400 yd
- Property damage
- $10 million
- Reported by
- NWS Storm Survey
- Coordinates
- 30.812, -84.082
The tornado crossed from adjacent Grady County into Thomas County along Lower Cairo Road where it caused extensive damage to a pine forest plantation. Three homes on the south side of the tornado's path were damaged, with one home losing part of its roof. A barn and two garages were damaged or destroyed. Along its path toward U.S. Highway 319 and Cindy Road, numerous pine trees were snapped or uprooted and fell on homes. Brookwood School and its grounds sustained significant damage, including a hole in the roof of the main building. The tornado crossed U.S. Highway 319 near Metcalf Road and moved toward the Southwest Georgia State Hospital just south of Pinetree Boulevard. It snapped more pine trees and removed two air conditioning units from the roof of one of the hospital buildings. Another hospital building was heavily damaged. The tornado began to weaken as it approached U.S. Highway 19 south of Glen Arven Country Club, and crossed U.S. Highway 19 just south of Sunset Drive. Damage in this area was limited to power lines and a few trees. Before lifting, the tornado moved across County Farm Road at the Thomas County Landfill, where a storage building was damaged with debris blown several hundred yards. According to the Thomas County Emergency Management Agency, nine mobile homes were destroyed, 29 single family homes were destroyed, and a total of 170 structures were damaged. About 4,200 residents were without power. The Governor declared a state of emergency in Thomas County.
Tornado, Thomas
- When
- February 19, 1:20 AM EST to 1:23 AM EST
- Where
- Thomas County, 2.6 mi ENE of Eason to 2.37 mi N of Boston
- Rating
- EF3
- Path length
- 1.45 mi
- Path width
- 500 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.824, -83.799
The same supercell which spawned the EF-2 tornado near Thomasville produced another tornado, which touched down along Five Forks Road about two miles north of U.S. Highway 84. Numerous trees were snapped or twisted. Many power lines were down and several county roads were impassible due to fallen debris. The tornado was rated an EF-3 based on the debarked trees on the east side of Salem Road. The tornado lifted before crossing State Road 33.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Montana, February 19 to 20, 20093 deaths · 1 injured · 3 events
- Lake-Effect Snow in Pennsylvania, February 19 to 20, 2009$500,000 · 2 events
- Strong Wind in New Jersey, February 19 to 20, 2009$120,000 · 21 events
- Lake-Effect Snow in New York, February 19 to 20, 2009$45,000 · 3 events
- Winter Weather in Vermont, February 19 to 21, 200911 events
- Strong Wind in Pennsylvania, February 19 to 20, 2009$10,000 · 10 events
- Heavy Snow in Maine, February 19, 20095 events
- Hail and Damaging Winds in Florida, February 19, 200950 kt wind · 5 events
- Strong Wind in Maryland, February 19, 2009$1,000 · 5 events
- Lake-Effect Snow in New York, February 19 to 21, 20094 events
- Winter Storm and Winter Weather in West Virginia, February 19 to 20, 20093 events
- Heavy Snow in West Virginia, February 19 to 20, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154820, 154849, 154853.